Recalls, warnings, and alerts
An alert that more than 50 reports of pneumothorax events have been associated with feeding tube-placement procedures using the Cortrak 2 Enteral Access System by Corpak MedSystems. Most of the pulmonary events required urgent intervention, such as needle decompression or chest tube placement, and several were associated with cardiopulmonary arrest and death. There was also one report of nonfatal pneumothorax associated with the Kangaroo Feeding Tube with IRIS Technology by Covidien. Although pneumothorax is known as a rare complication of “blind” feeding tube insertion, the FDA alert noted that using enteral access systems does not eliminate this risk.
An alert that anaphylaxis, anaphylactic shock, and other serious hypersensitivity reactions have been reported with the use of rolapitant (Varubi) injectable emulsion. Most of the reactions occurred within the first few minutes of infusion, and some required hospitalization. Clinicians should consult with patients to detect any hypersensitivity to the drug's components, including soybean oil, and avoid use in patients with potential hypersensitivity.
A recall of all sterile drug products by PharMEDium Services due to a lack of sterility assurance. PharMEDium initially recalled 55 lots but has expanded the recall to all unexpired lots compounded at the company's Memphis facility.
A recall of one lot of linezolid injection (600 mg/300 mL flexible infusion bags) by AuroMedics Pharma due to the presence of mold. The batch containing white particulate matter was distributed to hospitals from May 15 through Aug. 14, 2017.
A recall of one lot of clopidogrel tablets USP (75 mg) by International Laboratories due to mislabeling. The product is labeled as containing clopidogrel tablets USP (75 mg) but may contain simvastatin tablets USP (10 mg).
A recall of one lot of ampicillin and sulbactam for injection USP (1.5 g in single-dose vials) due to the presence of glass particles. AuroMedics Pharma shipped the lot to hospitals nationwide on Feb. 9, 2017.
A class I recall of the Agilis Steerable Introducer Sheath by Sterilmed due to improper seal of the sheath hub. An inadequate seal may cause failure of the product's hemostatic valve, allowing blood to leak through the hub, causing the cap to fall off during the procedure, or creating a difference in pressure that allows air into the circulatory system. Recalled products were manufactured and distributed between Jan. 1 and May 5, 2017.
A removal of the boxed warning about asthma-related death from the drug labels of medications containing both long-acting beta-agonists (LABAs) and inhaled corticosteroids (ICS). The FDA reviewed four safety trials of more than 41,000 patients, which showed that using LABAs in combination with ICS to treat patients with asthma did not lead to more serious asthma-related side effects (e.g., hospitalization, intubation, or death) compared to using ICS alone. The trials also assessed efficacy and found that using LABA/ICS combination therapy reduced asthma exacerbations compared to using ICS alone.
An updated product label for the cancer drug nilotinib (Tasigna) that includes information about how to discontinue the drug in certain patients. Under the updated recommendations, certain patients with early-phase chronic myeloid leukemia who have taken the drug for three years or more and have responded to treatment may be eligible to discontinue the drug. Any treatment discontinuation must be followed by regular monitoring for disease recurrence.
Angiotensin II (Giapreza) injection for intravenous infusion to increase blood pressure in adults with septic or other distributive shock. A trial of 321 patients with shock and critically low blood pressure found that the treatment increased blood pressure when added to conventional approaches to increase blood pressure. Significantly more patients responded to the injection compared to those treated with placebo. The drug can cause dangerous blood clots with such consequences as deep venous thrombosis, so clinicians should use prophylactic treatment for clots.
Marketing of the Dermapace System, the first shock-wave device intended to treat diabetic foot ulcers. The device is intended to be used with standard diabetic ulcer care in patients ages 22 years and older presenting with ulcers lasting for more than 30 days. The system uses pulses of energy to mechanically stimulate chronic, full-thickness diabetic foot ulcers with wound areas measuring no more than 16 cm2, or about the size of a soda-can top. Treatable wounds may extend through the epidermis, dermis, tendon, or capsule, but without bone exposure. In two randomized, double-blind studies of a total of 336 patients receiving usual wound care (including wet-to-dry dressings or debridement as needed) plus either the shock-wave therapy or sham therapy, patients who had between one and seven treatments with the system had an increase in wound healing at 24 weeks, with a 44% wound-closure rate compared to a 30% rate with sham treatment. The most common side effects were pain during application of the device, local bruising and numbness, migraines, nausea, fainting, wound infection, cellulitis, osteomyelitis, and fever.
The GammaPod, a noninvasive stereotactic radiotherapy system to treat breast cancer. The system delivers a radiation dose to specific areas of the breast in conjunction with breast-conserving treatment. It has not been shown to be as effective as whole breast radiation therapy and is not intended as a replacement. In a clinical study of 17 patients, the system delivered the prescribed dose to breast tumors with minimal radiation-induced side effects, such as skin redness and erythema.